Michigan, 2007

Hail and Damaging Winds in Michigan, June 2, 2007

June 2, 2007 · NWS GRR · 14 events in 9 counties and zones

Severe storms affected much of southwestern lower Michigan, resulting in several reports of large hail and numerous reports of wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$115,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

Severe storms affected much of southwestern lower Michigan, resulting in several reports of large hail and numerous reports of wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jun 2, 9:48 AM EST, 2 hours 52 minutes earlier.

Area forecast discussion, Jun 2, 9:48 AM EST, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1048 AM EDT SAT JUN 2 2007

.UPDATED...
I LOWERED THE POP THIS AFTERNOON OVER ALL OF THE CWA TO CHC SINCE I
DO NOT SEE ANY REAL MECHANISM FOR THUNDERSTORM GENERATION OTHER THEN
THE LAKE BREEZE BOUNDARY INTRACTION. TRUE...THERE ARE DECENT CAPES
AND THE SURFACED BASED LI VALUES WILL BE NEGATIVE OVER JUST ABOUT
ALL OF THE CWA. EVEN SO...THE DNVA BEHIND THE EARLY MORNING
CONVECTION SHOULD SUPPRESS CONVECTION INTO MID AFTERNOON. MEANWHILE
SHORTWAVE ENERGY NEAR CHI AT 15Z MAY AID LAKE BREEZE CONVECTION NEAR
US-131 BY MID AFTERNOON.  DUE TO THE LAKE BREEZE INTERACTION WITH
THE SHORTWAVE THIS AFTERNOON I DO HAVE  LIKELY POP NEAR US-131 BY
MID AFTERNOON. THAT CONVECTION WILL LIKELY MOVE INLAND THIS EVENING
BEFORE WEAKENING WITH THE LOSS OF SOLAR ENERGY. THUS I KEEP THE
NUMEROUS WORDING EARLY EVENING HOURS FOR THUNDERSTORMS.

AS FOR SEVERE THUNDERSTORMS...CAPES ARE IMPRESSIVE BUT THE WIND
FIELD THROUGH MID LEVELS IN NOT CONDUCIVE TO SEVERE WEATHER.
FREEZING LEVELS ON TAMDAR AT 12-14Z ARE SLOPE UP FROM 12000 FT NEAR
JXN TO 1300 FT NEAR THE LAKE MICHIGAN SHORE. THE HIGH FREEZING
LEVELS AT FIRST GLANCE WOULD NOT SUPPORT HAIL. HOWEVER...MODEL
FORECAST SOUNDING SUGGEST PULSE LARGE HAIL IS NOT OUT OF THE
QUESTION SINCE BASED ON THE RUC MODEL SOUNDINGS THERE IS A FAIR
AMOUNT OF CAPE ABOVE THE -10C LEVEL. THE NAM IS MORE CONSERVATIVE.
THE BIG QUESTION IS WILL THE LOW LEVEL DEW POINTS LOWER THIS
AFTERNOON AS DEEPER MIXING OCCURS. IF SO ALL BETS OF OFF FOR ANY
SEVERE WEATHER OVER THE GRR CWA TODAY OR TONIGHT.

THE REST OF THE ZONE FORECAST SEEMS TO BE ON TRACK... SO THAT
REMAINS AS IS.

.PREVIOUS DISCUSSION...
WV IMAGERY THIS MORNING SHOWS THE UPPER LOW CONTINUING TO SPIN OVER
THE PLAINS STATES EARLY THIS MORNING. THE LOW IS CURRENTLY CENTERED
OVER THE ERN BORDER OF SOUTH DAKOTA AND NEBRASKA. AHEAD OF THE UPPER
LOW IS A NICE BELT OF DEEP SW FLOW WITH EMBEDDED SHORT WAVES RIDING
TO THE NE. OUR MAIN CONCERN IN THE SHORT TERM PORTION OF THE
FORECAST IS PCPN CHCS AND SEVERE POTENTIAL FROM TODAY RIGHT ON
THROUGH MON AS THE UPPER LOW MOVES TOWARD THE AREA THROUGH SUN AND
IS THEN RIGHT OVERHEAD LATE SUN INTO MON.

REMNANTS OF THE LINE OF CONVECTION THAT AFFECTED AREAS TO OUR WEST
OVER IA/IL/WI DURING THE DAY ON FRI...ARE CURRENTLY MOVING THROUGH
THE CWFA THIS MORNING. THE CONVECTION HAS DIMINISHED SIGNIFICANTLY...
HOWEVER DUE TO MESOSCALE EFFECTS AND AN INSTABILITY AXIS ALOFT...
SOME OF THE CONVECTION HAS MAINTAINED ITSELF AS IT MOVES NE. THIS
BATCH OF CONVECTION WILL MOVE EAST OF THE CWFA BY 12Z...LEAVING THE
AREA IN A RELATIVE VOID OF MOST PCPN TEMPORARILY. CLOUDS SHOULD BE
SOMEWHAT LIMITED THIS MORNING WITH DEBRIS FROM UPSTREAM CONVECTION
RESPONSIBLE MOST CLOUD COVER INITIALLY. BREAKS IN THE CLOUDS MAY
ALLOW FOR SOME FOG TO DEVELOP WITH THE HIGHER DEW POINTS IN
PLACE...ESPECIALLY AT LOCATIONS THAT HAVE SEEN SOME RAIN THIS
MORNING.

AFTER ANY FOG DISSIPATES...SOME SUN WILL HELP WARM TEMPS BACK INTO
THE 80S ACROSS MOST OF THE CWFA. SUN WILL BE SOMEWHAT LIMITED AFTER
THE MORNING AS ADDITIONAL DEBRIS CLOUD COVER FROM CONVECTION SW OF
THE AREA WILL STREAM INTO THE AREA. ADDITIONAL WAVES THAT CAN BE
SEEN FROM LOWER MICHIGAN BACK DOWN INTO THE MO AREA WILL TEND TO
MOVE TOWARD THE AREA THIS MORNING. HOW MUCH WE DESTABILIZE OBVIOUSLY
HAS TO DO WITH HOW MUCH SUN WE CAN GET...AND THIS DEPENDS ON THE
TIMING OVER UPSTREAM SHORT WAVES. ASSUMING WE CAN GET A FAIR AMOUNT
OF SUN THIS MORNING...MODIFIED FCST SOUNDINGS FOR THIS AFTERNOON
WITH TEMPS IN THE MID 80S AND DEW POINTS IN THE LOW TO MID 60S WOULD
SUPPORT SB CAPES AROUND 2000 J/KG AND SB LI/S AROUND -5. WITH SHORT
WAVES EXPECTED TO BEGIN MOVING ACROSS THE AREA LATER TODAY AS THE
UPPER LOW APPROACHES THE AREA...THIS SUPPORTS A BETTER THREAT OF
CONVECTION THAN WHAT HAS BEEN PRESENT THE PAST FEW DAYS. DEEP LAYER
SHEAR ON A SYNOPTIC SCALE IS NOT VERY IMPRESSIVE FOR MOST OF THE DAY
AS MID LEVEL WINDS ARE ONLY 25 TO 30 KTS GIVING SHEAR VALUES OF
20 KTS OR SO. DEEP LAYER SHEAR DOES INCREASE LATE FROM THE NW AS THE
MID LEVEL JET MOVES IN. ALSO IF ANY CONVECTIVELY INDUCED VORT MOVES
IN...THERE WOULD BE SOME GOOD LOCALIZED SHEAR PRESENT. POTENTIAL
INSTABILITY COULD MAKE UP FOR THIS AND PRODUCE A WIND AND HAIL
THREAT...ESPECIALLY LATER AS THE SHEAR INCREASES. WE HAVE INCREASED
THE POPS IN THE AFTERNOON AND EVENING HOURS TO THE LIKELY/NUMEROUS
CATEGORY.

WITH THE LOSS OF DIURNAL INSTABILITY...THE THREAT OF WIDESPREAD
STORMS AND SEVERE WEATHER WILL DIMINISH BY THE OVERNIGHT HOURS. THE
THREAT OF SHOWERS AND STORMS WILL REMAIN THOUGH WITH THE AREA
REMAINING PRONE TO SHORT WAVES RIDING NE ALONG THE MID LEVEL FLOW.
WE HAVE TRENDED POPS LOWER FOR THE SECOND HALF OF THE NIGHT TONIGHT.

THE UPPER LOW WILL THEN FINALLY MOVE NEARBY DURING THE COURSE OF THE
DAY ON SUN ALONG WITH THE ASSOCIATED SFC FRONT. A FEW PEEKS OF SUN
WILL BE POSSIBLE SUN MORNING...BUT WITH THE COLD POOL ALOFT MOVING
OVERHEAD AND PLENTY OF LOW LEVEL MOISTURE...BREAKS IN THE CLOUDS
WILL FILL IN AND SHOWERS AND STORMS WILL BEGIN DEVELOPING.
INSTABILITY WILL NOT BE AS FAVORABLE AS SFC TEMPS WILL ONLY RISE
INTO THE 70S. HOWEVER DEW POINTS STILL IN THE 50S AND LOWER 60S WILL
ACT WITH COLD POOL ALOFT TO PROVIDE AROUND 1000 J/KG OF SB CAPE AND
LI/S AROUND -3. DEEP LAYER SHEAR WILL BE MUCH BETTER WITH THE MID
LEVEL JET MOVING OVERHEAD DURING THE DAY. SEVERE HAIL WILL BE
POSSIBLE DUE TO FREEZING LEVELS OF ONLY AROUND 9K TO 10K FEET...AND
SOME DOWNBURSTS WILL BE POSSIBLE WITH THE BETTER ORGANIZED STORMS.

THE POTENTIAL OF PCPN WILL THEN DIMINISH SOMEWHAT ON MON AS THE
UPPER LOW FINALLY OPENS UP INTO A WAVE AND THE BETTER MOISTURE MOVES
EAST OF THE AREA. A FEW INSTABILITY SHOWERS WILL BE POSSIBLE MON
AFTERNOON. THUNDER WILL REMAIN POSSIBLE AS THE COLD POOL ALOFT
REMAINS OVERHEAD AND LI/S REMAIN SLIGHTLY NEGATIVE. TEMPS ON MON
WILL LIKELY ONLY WARM INTO THE MID 60S TO LOWER 70S WITH THE THERMAL
TROUGH MOVING IN.

.LONG TERM...
MON THROUGH FRI...MID AND UPPER LEVEL CYCLONIC FLOW CONTINUES
THROUGH TUE WITH BUILDING HEIGHTS LATE ON TUE INTO THU AS WRN RIDGE
BUILD EWD. ON TUE LATEST GFS/ECMWF SHOWING WEAK S/W ENERGY MOVING
THROUGH TROF...SO THINKING IS FOR SCT SHOWER THREAT ESPECIALLY WITH
AFTN DIURNAL HEAT MAX. TEMPS WILL START OUT BELOW NORMAL AND TREND
UPWARDS TOWARDS THU.

BY THU EARLY AM WARM FRONT PUSHES INTO AREA WITH S/W ENERGY DIGGING
ESE AS IT TOPS RIDGE AXIS ALOFT.  THIS WOULD BE A GOOD SCENARIO FOR
EARLY MORNING MCS EVENT. BUMPED POPS A FEW PERCENT TO START A TREND
TOWARDS POTENTIAL EVENT.

.GRR WATCHES/WARNINGS/ADVISORIES...NONE

&&

NJJ COBB WDM
Hazardous weather outlook, Jun 2, 9:55 AM EST, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1055 AM EDT SAT JUN 2 2007

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-030915-
ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND-
HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL-
WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE-MASON-LAKE-OSCEOLA-
CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-GRATIOT-
OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-VAN BUREN-
KALAMAZOO-CALHOUN-JACKSON-
1055 AM EDT SAT JUN 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR AND WEST OF
ROUTE 131 BY MID AFTERNOON. THOSE STORMS SHOULD THEN SPREAD INLAND
TOWARD LANSING AND MOUNT PLEASANT BY EARLY THIS EVENING. A FEW OF
THOSE THUNDERSTORMS MAY BECOME SEVERE FROM MID AFTERNOON INTO
EARLY THIS EVENING. THOSE ISOLATED STORMS WOULD PRODUCE DAMAGING
WIND GUSTS AND LARGE HAIL. ALL STORMS WILL PRODUCE BRIEF HEAVY
DOWNPOURS AND FREQUENT CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SHOWERS AND THUNDERSTORM ARE EXPECTED AGAIN ON SUNDAY...BUT ARE
NOT EXPECTED TO BE SEVERE AT THIS TIME. SCATTERED SHOWERS AND
THUNDERSTORMS ARE ALSO EXPECTED ON MON AND TUE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SATURDAY AFTERNOON AND EVENING.

COBB WDM

In the hours before

Local storm report, Jun 2, 11:57 AM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1257 PM EDT SAT JUN 02 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 PM     HAIL             3 SSE MIDDLEVILLE       42.67N 85.44W
06/02/2007  M0.25 INCH       BARRY              MI   NWS EMPLOYEE

            HAIL FOR 2-3 MINUTES. ESTIMATED WIND TO 30 MPH.

&&

GWETZEL
Special weather statement, Jun 2, 12:29 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
129 PM EDT SAT JUN 2 2007

MIZ058-059-021800-
CLINTON-IONIA-
129 PM EDT SAT JUN 2 2007

...SPECIAL WEATHER STATEMENT...

AT 125 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES WEST OF PORTLAND...MOVING NORTHEAST AT
20 MPH.

PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH INCLUDE...

PORTLAND...  FERGUSON CORNERS...
PORTIONS OF I-96 IN EASTERN IONIA COUNTY...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4281 8519 4277 8506 4293 8463 4312 8481

COBB

The radar

The Grand Rapids radar (KGRR), 69 km away, was scanning. The volume nearest the first event began at 17:41 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 5 hail. Local standard time, as filed.

Hail, Eaton

When
June 2, 12:40 PM EST
Where
Eaton County, 0.86 mi SW of Charlotte
Measured
0.75 in hail
Reported by
County Official
Coordinates
42.560, -84.830

A three quarters inch hail report was relayed via dispatch center.

Thunderstorm Wind, Clinton

When
June 2, 1:30 PM EST
Where
Clinton County, 2.53 mi E of Fowler
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
43.000, -84.700

A ten inch diameter branch was blown down onto a road, temporarily blocking it. Numerous power lines were also blown down.

Hail, Kent

When
June 2, 2:10 PM EST
Where
Kent County, 3.5 mi S of Cedar Spgs
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
43.170, -85.560

A state trooper reported seven eighths inch diameter hail along US-131 three miles north of Rockford.

Hail, Kent

When
June 2, 2:55 PM EST
Where
Kent County, 0.51 mi E of Grandville
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
42.900, -85.760

Three quarters inch hail was reported at the intersection of 28th and Byron Center streets.

Hail, Van Buren

When
June 2, 2:55 PM EST
Where
Van Buren County, 0.86 mi SW of Covert
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
42.290, -86.260

Police reported hail and torrential rain at the south side of Covert.

Thunderstorm Wind, Van Buren

When
June 2, 3:20 PM EST
Where
Van Buren County, Grand Jct
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
42.400, -86.070

Five trees were blown down in Grand Junction.

Thunderstorm Wind, Allegan

When
June 2, 3:30 PM EST
Where
Allegan County, Allegan
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
42.530, -85.850

Twenty trees were blown down from southwest of the city of Allegan to Wayland.

Thunderstorm Wind, Kent

When
June 2, 4:02 PM EST
Where
Kent County, 1.23 mi SE of Grand Rapids
Measured
59 kt (68 mph) measured gust
Reported by
Amateur Radio
Coordinates
42.960, -85.660

A measured 68 mph wind gust was recorded in downtown Grand Rapids.

Hail, Newaygo

When
June 2, 4:05 PM EST
Where
Newaygo County, 2.56 mi SE of Woodville
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
43.640, -85.650

Seven eighths inch diameter hail was reported nine miles northeast of White Cloud.

Thunderstorm Wind, Kent

When
June 2, 4:20 PM EST to 4:27 PM EST
Where
Kent County, 1.23 mi SE of Grand Rapids to 1.01 mi W of Lowell
Measured
55 kt (63 mph) measured gust
Property damage
$25,000
Reported by
ASOS
Coordinates
42.960, -85.660

A measured 63 mph wind gust was recorded at the Grand Rapids ASOS. There were numerous reports of downed trees and power lines in Lowell.

Thunderstorm Wind, Ionia

When
June 2, 4:35 PM EST
Where
Ionia County, 2.14 mi SSE of Saranac
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
42.900, -85.210

Several eight to ten inch diameter trees were blown down near intersection of Morrison Lake Road and Peck Lake Road.

Thunderstorm Wind, Ionia

When
June 2, 4:52 PM EST
Where
Ionia County, 2.31 mi SSE of Shiloh
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
43.070, -85.060

A storm survey indicated straight line wind damage with several trees blown down.

Thunderstorm Wind, Ingham

When
June 2, 5:50 PM EST
Where
Ingham County, 0.86 mi NW of Onondaga
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
42.440, -84.560

Numerous trees were blown down in the Onondaga area.

Thunderstorm Wind, Jackson

When
June 2, 6:15 PM EST
Where
Jackson County, 3.36 mi WNW of Pleasant Lake
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
42.420, -84.390

Multiple trees and power lines were blown down along the Ingham/Jackson county line.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2007Every state in 2007This day in weather historyWarnings in Michigan, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 40413, 40414, 40415, 40418, 40423, 40425, 40427, 40429, 40430, 40432, 40433, 40434, 40435, 40438.